Texas, 2011

Hail and Damaging Wind in Texas, August 3, 2011

August 3, 2011 · NWS AMA · 2 events in 2 counties and zones

A severe thunderstorm produced a microburst or straight line wind damage over the south central Texas Panhandle during the late afternoon hours. Another severe thunderstorm over the northeast Texas Panhandle produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced a microburst or straight line wind damage over the south central Texas Panhandle during the late afternoon hours. Another severe thunderstorm over the northeast Texas Panhandle produced hail. There were reports of damage, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 2:56 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 3, 2:56 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT WED AUG 3 2011

.DISCUSSION...
THROUGH TONIGHT: COLD FRONT THAT MOVED THROUGH THE PANHANDLES
OVERNIGHT IS CURRENTLY LOCATED FROM NEAR BOOTLEG TO JUST SOUTH OF
PADUCAH TO OKLAHOMA CITY. A WEAK LINE OF SHOWERS HAS PUSHED ACROSS
THE TEXAS PANHANDLE TODAY...BUT WE HAVE ONLY HEARD OF SPRINKLES FROM
THIS ACTIVITY. THESE LIGHT SHOWERS...EXTENSIVE CLOUD COVER...AND
POST- FRONTAL UPSLOPE WINDS HAVE KEPT TEMPERATURES MUCH COOLER THAN
WE HAVE SEEN RECENTLY. IN FACT...TEMPERATURES ARE ONLY IN THE LOWER
80S IN THE FAR WESTERN OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS
PANHANDLE. AHEAD OF THESE SHOWERS AND CLOUDS...THE PERSISTENT HOT
TEMPERATURES CONTINUE...PARTICULARLY ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE WHERE TEMPS ARE IN THE 100S. A RESERVOIR OF 60+ DEW POINTS
WAS ADVECTED INTO THE REGION IN THE POST-FRONTAL REGIME...AND THIS
HAS CREATED A MUGGY FEEL TO THE AIR ACROSS THE SOUTHEAST. IN
FACT...SOME LOCATIONS IN COLLINGSWORTH COUNTY HAVE SEEN HEAT INDICES
BETWEEN 106 AND 109 AT TIMES EARLIER THIS AFTERNOON. HOWEVER...AS THE
WARM FRONT LIFTS NORTHWARD...VERTICAL MIXING SHOULD ALLOW DEW POINTS
TO SLOWLY FALL IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON.

IN ADDITION...WITH ABUNDANT HEATING AND PLENTY OF MOISTURE AVAILABLE
NORTH OF THE RETREATING WARM FRONT...THUNDERSTORMS WILL BE A DISTINCT
POSSIBILITY. THE TROPOSPHERE IS MUCH MORE STABLE ACROSS THE FAR
NORTHWEST WHERE CLOUDS AND SHOWERS HAVE LIMITED DAYTIME HEATING.
HOWEVER...A MUCH MORE UNSTABLE ENVIRONMENT IS PREVALENT ACROSS THE
EASTERN HALF OF THE PANHANDLES WITH MLCAPE VALUES BETWEEN 1000 AND
3000 J/KG...PER LAPS ANALYSIS AND SPC MESOANALYSIS DATA. MLCIN
APPEARS TO BE ERODING AND MOISTURE FLUX CONVERGENCE IS BEING ENHANCED
EAST OF A LINE FROM BOOTLEG TO SLAPOUT AS EVIDENCED BY THE INCREASING
CUMULUS FIELD. THINK STORMS WILL INITIATE WITHIN THIS ZONE SO
INCREASED POPS THROUGH THIS EVENING AND EXPANDED THEM TO INCLUDE ALL
AREAS. ONE OR TWO STORMS THAT DO DEVELOP EAST OF A BOOTLEG TO SLAPOUT
LINE COULD BECOME SEVERE. THE AMOUNT OF BUOYANCY CERTAINLY FAVORS STRONG
ENOUGH UPDRAFTS TO INCREASE THE POTENTIAL FOR PRECIPITATION LOADING.
WITH DCAPE VALUES BETWEEN 1000-1300 J/KG...THERE IS CERTAINLY
POTENTIAL FOR WET/HYBRID MICROBURSTS. EXPECT ADDITIONAL ACTIVITY
CURRENTLY FORMING IN NEW MEXICO TO SLOWLY WORK ITS WAY EASTWARD
THROUGH THE EVENING AND OVERNIGHT HOURS. THE COVERAGE AND MAGNITUDE
OF ANY CONVECTION SHOULD BEGIN TO DECREASE AFTER SUNSET...BUT SHOWERS
AND THUNDERSTORMS ARE LIKELY TO PERSIST AFTER MIDNIGHT. ANY
CONVECTION THAT DOES DEVELOP OVERNIGHT...SHOULD EFFECTIVELY SHOVE THE
FRONT BACK SOUTH OF THE PANHANDLES.

THURSDAY: THE UPPER RIDGE WILL BUILD WESTWARD AND SHOULD BE CENTERED
OVER NORTH TEXAS DURING THE AFTERNOON. AS THIS OCCURS...THE FRONT
SHOULD GET A GOOD SURGE NORTHWARD DURING THE DAY WITH S/SSW WINDS
RETURNING. THE POSSIBILITY EXISTS FOR AN AREA OF SHOWERS/CLOUDS TO
KEEP TEMPERATURES DOWN ACROSS PARTS OF THE AREA. PINPOINTING EXACTLY
WHERE IS DIFFICULT AT THIS TIME...BUT DID LOWER HIGHS ACROSS THE FAR
NORTHWEST TOMORROW. THE HEAT WILL CONTINUE ACROSS THE SOUTHEASTERN
TEXAS PANHANDLE WITH MORE 100S LIKELY. WITH THE FRONT SURGING NORTH
OF THE AREA...THINK DEW POINTS SHOULD BE ABLE TO FALL INTO THE LOWER
50S. HEAT INDEX VALUES STILL LOOK TO BRIEFLY APPROACH 105 ACROSS
COLLINGSWORTH COUNTY DURING THE AFTERNOON. ELECTED TO HOLD OFF ON
ISSUING A HEAT ADVISORY AS THERE IS SOME UNCERTAINTY ON EXPECTED DEW
POINTS. WILL REISSUED THE SPS FOR ANOTHER SHIFT TO ACCOUNT FOR NEAR
HEAT ADVISORY CONDITIONS ACROSS THE FAR EASTERN TEXAS
PANHANDLE...MAINLY JUST COLLINGSWORTH COUNTY. SUFFICIENT MOISTURE
AND LIFT SHOULD BE AVAILABLE FOR THUNDERSTORMS TO DEVELOP ONCE AGAIN
ACROSS ALL BUT THE SOUTH CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE.
THINK THE MOST FAVORED AREAS WILL BE ACROSS THE FAR NORTHWEST PORTION
OF THE FORECAST AREA.

FRIDAY: THE UPPER RIDGE WILL SHIFT SLIGHTLY EASTWARD...BUT THE
MAJORITY OF THE PANHANDLES WILL REMAIN ON ITS WEST AND NORTHWEST
PERIPHERY. AS A RESULT...THUNDERSTORMS WILL BE POSSIBLE AGAIN...BUT
THINK INCREASING SUBSIDENCE SHOULD DECREASE THE COVERAGE AND CHANCES.
NONETHELESS...AREAS ACROSS THE NORTHWEST HALF OF THE PANHANDLES
SHOULD BE THE MOST FAVORED AREAS FOR RAINFALL. DUE TO THE WESTWARD
EXPANSION OF THE UPPER HIGH...THE HEAT SHOULD ALSO EXPAND NORTH AND
WESTWARD WITH MANY LOCATIONS AT OR ABOVE THE CENTURY MARK. WEAK
DOWNSLOPING SW WINDS SHOULD ALSO HELP PROMOTE WARMER TEMPERATURES AND
LOWER DEW POINTS ACROSS THE ENTIRE AREA.

SATURDAY: THE UPPER RIDGE WILL CONTINUE TO SLIDE WESTWARD AND HEIGHTS
SHOULD RISE. THIS SHOULD REALLY DECREASE PRECIPITATION CHANCES DUE TO
THE LARGE SCALE SUBSIDENCE...BUT MULTI-MODEL CONSENSUS SUGGESTS THAT
MOISTURE WILL WRAP AROUND A SURFACE LOW ACROSS OKLAHOMA. ADDED LOW
END MENTION OF THUNDERSTORMS CHANCES...BUT THINK MOST PLACES WILL
REMAIN DRY. THE MOST FAVORED AREA FOR THUNDERSTORMS WILL BE ACROSS
THE NORTHEAST HALF OF THE PANHANDLES. 90S AND 100S WILL
CONTINUE...AND AMARILLO SHOULD TIE THE RECORD OF CONSECUTIVE
90-DEGREE DAYS.

SUNDAY: THE UPPER RIDGE IS EXPECTED TO BE CENTERED ACROSS NEW MEXICO
WITH THE UPPER FLOW TURNING MORE WESTERLY AND NORTHWESTERLY. THIS
SHOULD ALLOW A COLD FRONT TO SAG SOUTHWARD...BUT THE GFS AND ECMWF
KEEP THIS FRONT ACROSS CENTRAL KANSAS. HOWEVER...STILL KEPT MENTION OF
THUNDERSTORMS ACROSS THE NORTHERN PART OF THE FORECAST AREA AS
SURFACE UPSLOPE FLOW ALONG AND NORTH OF THE FRONT COULD ALLOW HIGHER
TERRAIN CONVECTION TO DEVELOP. STORM MOTIONS WOULD ALLOW ANY ACTIVITY
THAT DEVELOPS TO MOVE INTO THE NORTHERN PANHANDLES. MOST LOCATIONS
WILL TOP OUT AGAIN IN THE UPPER 90S TO MID 100S WITH AMARILLO LIKELY
BREAKING THE RECORD OF CONSECUTIVE 90-DEGREE DAYS.

MONDAY-TUESDAY: THE PANHANDLES WILL BE ON THE EASTERN PERIPHERY OF
THE UPPER RIDGE...WHICH TYPICALLY LEADS TO LARGE SCALE SUBSIDENCE.
HOWEVER...WITH THE UPPER FLOW TURNING MORE NORTHERLY...THINK A COLD
FRONT WILL LIKELY FLIRT WITH THE AREA...WHICH MAY INCREASE PRECIPITATION
CHANCES TUESDAY AND/OR WEDNESDAY. IT DOES NOT APPEAR THAT
TEMPERATURES WILL BE MUCH COOLER AS THE COLD FRONT LOOKS TO HANG UP
AROUND THE NORTHERN PANHANDLES. KEPT THE FORECAST DRY FOR NOW...BUT
POPS WILL LIKELY BE NEEDED IF THE GFS AND ECMWF ACTUALLY VERIFY.

JACKSON

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY AS WINDS REMAIN BELOW 15 MPH. THUNDERSTORMS WILL BE
POSSIBLE ACROSS GENERALLY THE OKLAHOMA PANHANDLE AND THE NORTHWEST
HALF OF THE TEXAS PANHANDLE. LIGHTNING ASSOCIATED WITH ANY OF THESE
STORMS COULD POSSIBLY IGNITE FIRES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  98  70 100  70 /  30  10  10  10  10
BEAVER OK                  72  97  71 103  74 /  30  30  20  20  20
BOISE CITY OK              67  95  67  97  68 /  40  30  30  20  20
BORGER TX                  74  99  74 104  76 /  30  20  20  10  10
BOYS RANCH TX              69  96  70 103  71 /  30  20  20  20  10
CANYON TX                  68  99  69 101  69 /  20  10  10  10  10
CLARENDON TX               73 103  73 105  75 /  20  10  10  10   5
DALHART TX                 67  96  67  98  68 /  30  20  20  20  20
GUYMON OK                  70  96  70  99  71 /  30  30  30  20  20
HEREFORD TX                67  98  67 101  68 /  30  10  10  10  10
LIPSCOMB TX                73 102  73 104  74 /  30  20  20  10  20
PAMPA TX                   71 101  73 105  71 /  20  10  10  10  10
SHAMROCK TX                75 104  76 106  74 /  20  10  10  10   5
WELLINGTON TX              75 106  76 109  75 /  20  10  10  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Aug 3, 2:41 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT WED AUG 3 2011

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
341 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES THIS AFTERNOON ACROSS THE
FAR EASTERN TEXAS PANHANDLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT FORM MAY
BECOME STRONG OR BRIEFLY SEVERE...WITH WIND GUSTS OF 50 TO 60 MPH
ALONG WITH LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES AGAIN ON THURSDAY AFTERNOON
ACROSS THE FAR EASTERN TEXAS PANHANDLE.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY...MAINLY
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS
PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME STRONG... WITH WIND
GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Aug 3, 2:49 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT WED AUG 3 2011

TXZ005-032130-
LIPSCOMB TX-
349 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR LIPSCOMB COUNTY.

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS NEAR FOLLETT AND 10 MILES SOUTHWEST
OF LIPSCOMB...MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

ANDRADE

The radar

The Amarillo radar (KAMA), 171 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
August 3, 3:24 PM CST to 3:26 PM CST
Where
Lipscomb County, Lipscomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.230, -100.270

Thunderstorm Wind, Potter

When
August 3, 3:45 PM CST to 3:46 PM CST
Where
Potter County, 4.48 mi NNW of (Ama)amarillo Intl A
Measured
78 kt (90 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
35.280, -101.750

The thunderstorm wind gust or microburst was estimated to be seventy to seventy-eight knots which resulted in damage to outbuildings, carports, fences, an overhead garage door, and construction framing. There were no reports of injuries or fatalities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347473, 340467.